Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 46, NWS Newport/Morehead City, NC

May 23, 1998Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 23, 1998, 12:38 PM EDT for Duplin County, North Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1998, 12:38 PM EDT (16:38 UTC)
Expired
May 23, 1998, 1:10 PM EDT
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

What was reported inside it

TimeReportWhereRemark
May 23, 12:40 PM EDTThunderstorm Wind 52Faison, NC
May 23, 12:55 PM EDTThunderstorm WindKenansville, NCTrees down throughout county...damage to houses and boats.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS01 KMHX 231632 RRA
SVRMHX
NCC061-231710-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1238 PM EDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUPLIN COUNTY


* UNTIL 110 PM EDT

* AT 1230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS IN THE NORTHWEST PORTION OF DUPLIN
  COUNTY NEAR FAISON... MOVING SOUTHEAST AT 40 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  KENANSVILLE AT 1245 PM
  BEULAVILLE AT 1255 PM
  CHINQUAPIN AT 100 PM

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE
THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:00 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 23, 10:00 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1000 AM EDT SAT MAY 23 1998

DISC: INITIAL AREA OF PRECIP ACRS CWA NOW INTO CSTL WTRS. SATLT
IMAGERY INDCTS MOST AREAS WILL SEE A LTL SUNSHNE.  WRM FRNT APPRS
TO BE STRCHNG FRM AVL TO CLT AND ILM AT 12Z AND WITH INSTABLTY AS
SHWN BY THIS MRNGS RAOB WLL SRVE AS A FOCUS FOR TSTM ACTVTY THIS
AFTN.  MODIFIED SNDNG PRODUCES CAPE OF ARND 1400 AND WITH DECENT
SHEAR/HELICITY XPCT SOME CLD BE SEVERE. ALSO UNLIKE PREV DAYS THERE
IS NO CAP TO LIMIT DVPMT.

CWF: LIGHT WINDS ON THE WTRS MAKES FOR A DIFFCLT FCST IN TERMS OF
WND DRCTN.  MAY HAVE TO PLAY W/SOME OF THE DRCTNS IN CRNT FCST.

.MHX...NONE.

DB

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:45 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt35 min
May 23, 12:55 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Onslow50 min
May 23, 12:55 PM EDTSevere Thunderstorm WarningMHXBeaufort50 min
May 23, 1:10 PM EDTSevere Thunderstorm WarningMHXPamlico35 min
May 23, 1:10 PM EDTSevere Thunderstorm WarningMHXCarteret35 min
May 23, 1:28 PM EDTTornado WarningMHXCraven32 min
May 23, 1:55 PM EDTSevere Thunderstorm WarningMHXCarteret35 min
May 23, 1:55 PM EDTSevere Thunderstorm WarningMHXHyde35 min
May 23, 2:00 PM EDTSevere Thunderstorm WarningMHXDare, Hyde35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.